Tornadoes · United States · Nebraska · 2006
F2 tornado, Surprise, Nebraska, September 15, 2006
This F2 tornado ran 1.0 miles across Butler County on September 15, 2006, touching down at 8:05 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- September 15, 2006
- Touchdown
- 8:05 PM CDT (01:05 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Butler County
- Touchdown point
- 41.100, -97.320
- Lift-off point
- 41.120, -97.300
- Record number
- 867
What the Weather Service recorded
A tornado did extensive tree damage and some structual damage throughout the town of Surprise including destroying a mobile home and tearing the roof off of a bar. The tornado was embedded in a larger downburst area that did damage over a 28 square mile area surrounding Surprise according a NWS storm survey. The tornado was rated an F2 in Surprise, where it initially touched down, and then weakened and lifted a few minutes later 1 mile northeast of town.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
17 minutes of warning. NWS OAX issued a tornado warning for this county at 00:48 UTC, 17 minutes before the tornado touched down, in force until 01:15 UTC.
The county was under a tornado watch, issued at 00:06 UTC and running to 06:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:12 UTC | 00:06 UTC | Severe Thunderstorm Watch | OAX |
| 00:06 UTC | 06:00 UTC | Tornado Watch | OAX |
| 00:22 UTC | 01:00 UTC | Severe Thunderstorm Warning | OAX |
| 00:48 UTC | 01:15 UTC | Tornado Warning | OAX |
| 01:10 UTC | 01:45 UTC | Tornado Warning | OAX |
| 01:57 UTC | 02:33 UTC | Severe Thunderstorm Warning | OAX |
| 03:02 UTC | 03:45 UTC | Severe Thunderstorm Warning | OAX |
| 16:00 UTC | 00:00 UTC | Wind Advisory | OAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:16 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Sep 15, 4:06 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Sep 15, 4:06 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 406 PM CDT FRI SEP 15 2006 .DISCUSSION... PRIMARY PROBLEMS ARE THE CHANCES OF THUNDERSORMS IN THE SHORT TERM AND TEMPERATURES DURG THE WEEKEND AND NEXT WEEK. DEEP UPR TROF AT 12Z WAS OVR THE PACIFIC NW WITH SERIES OF LEAD SHORTWV TOFS EJECTING OUT ACRS THE RCKYS AND CNTRL PLNS. AT H85 PLUME OF MSTR EXTDS FM WRN TX ACRS CNTRL AND WRN NEBRASKA INTO THE DAKOTAS. STG LO LVL JET CONTS TO ADVCT LO LVL MSTR NWD INTO THE CNTRL PLNS. LEAD UPR SHORTWV TROF IS ASSOCD WITH UPR LVL JET MAX MOVG ACRS KS. THIS SHUD ENHANCE UVVS ACRS NEBRASKA THIS EVENING. SHORT TERM...SEVERAL WAVES OF THUNDERSTORMS ARE POSIBLE TONIGHT ACRS THE OAX CWA. THERE MAY BE A CHC OF ISOLD SVR TSTMS...ESPECIALLY N OF COLUMBUS. ACTVITY THAT HAS BEEN DVLPG FM DAVID CITY TO MARSHALL COUNTY KS IS ELEVATED CNVTN DUE TO ISENTROPIC LIFT. A SECOND WAVE OF MORE SIGNIFICANT THUNDERSTORMS ARE OVER CNTRL AND WRN NEBRASKA AND IS EXPECTED TO MOVE ACROSS THE AREA LATER TONIGHT INTO TOMORROW MORNING. ON SATURDAY SKIES SHUD CLEAR OUT BY MID MORNING AND ATMOSHERE SHUD BCM UNSTBL BY AFTN INTO THE EVNG AHD OF AFTN. NAM40 CAPES INDC CAPE VALUES ABV 2000 J/KG. HELICITY VALUES ON SATURDAY LOOK FVRBL FOR SUPERCELLS STORMS AND POSSIBLE SQUALL LINE DVLPMT. STG MID LVL DRY PUNCH WL CREATE STGS ON PREFRONTAL TROF/DRYLN BY AFTN. STORMS SHUD CONT ON SATURDAY NGT AND INTO SUNDAY MORNING BEFORE AREA CLEARS OUT. IN THE EXTENDED. KEPT MAINLY DRY THRU THURSDAY NIGHT. SOME SHOWERS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING OVER NORTHEASTERN PARTS OF THE OAX CWA AS ANOTHER UPR LVL SHRTWV TROF MOVS ACRS THE RGN. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SMITH
Hazardous weather outlook, Sep 15, 7:34 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 734 PM CDT FRI SEP 15 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 734 PM CDT FRI SEP 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT THROUGH SATURDAY NIGHT SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS EAST CENTRAL NEBRASKA...GENERALLY NORTHWEST OF A LINE BEATRICE TO PENDER. LARGE HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER ALONG WITH 60 TO 80 MPH WINDS WILL BE POSSIBLE IN THE STORMS. DUE TO INCREDIBLY STRONG LOW LEVEL SHEAR...THERE ALSO IS A TORNADO THREAT WITH ANY OF THESE STORMS AS WELL...FROM CRETE NORTHWARD TO COLUMBUS...THEN NORTHEAST TOWARDS PENDER. ACROSS THE REMAINDER OF THE OUTLOOK AREA...THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE NIGHT...BUT THE SEVERE THREAT IS NOT NEARLY AS GREAT ACROSS EXTREME SOUTHEAST NEBRASKA AND ACROSS SOUTHWEST IOWA. SCATTERED NON SEVERE THUNDERSTORMS MAY LINGER SATURDAY MORNING ALONG AND EAST OF THE MISSOURI RIVER. SEVERE THUNDERSTORMS ARE EXPECTED TO REDEVELOP SATURDAY AFTERNOON AS A DRY LINE BEGINS TO MOVE INTO EASTERN NEBRASKA. SUPERCELL THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE DRY LINE BY 2 TO 4 PM... MOVING INTO THE REMAINDER OF EASTERN NEBRASKA AND WESTERN IOWA DURING THE EVENING. STRONG INSTABILITY AND VERY STRONG WIND SHEAR WILL COMBINE TO PRODUCE MOSTLY LARGE HAIL AND DAMAGING WINDS ACROSS THE OUTLOOK AREA. HOWEVER...ISOLATED TORNADOES ALSO APPEAR POSSIBLE ACROSS MAINLY NORTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING ACROSS PORTIONS OF EASTERN NEBRASKA. STORM SPOTTER ACTIVATION WILL ALSO LIKELY BE NEEDED SATURDAY AFTERNOON AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND WESTERN IOWA. NWS
In the hours before
Local storm report, Sep 15, 6:26 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT FRI SEP 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 12 W VERDIGRE 42.60N 98.27W
09/15/2006 E1.00 INCH KNOX NE PUBLIC
HAIL COVERED THE GROUND.
&&Local storm report, Sep 15, 7:28 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
728 PM CDT FRI SEP 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 13 S LINDSAY 41.51N 97.69W
09/15/2006 E60 MPH PLATTE NE TRAINED SPOTTER
&&Local storm report, Sep 15, 7:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
744 PM CDT FRI SEP 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 4 E DUNCAN 41.39N 97.42W
09/15/2006 PLATTE NE EMERGENCY MNGR
CORN STALKS BEING BLOWN DOWN. WIND ESTIMATED AT 60 MPH.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.1 hours before the tornado, 82 km from the path. September 16, 2006.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -61 J/kg
- Surface CAPE
- 518 J/kg
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
- 0-3 km lapse rate
- 7.0 K/km
Omaha, NE (KOAX), 12:00Z
10.9 hours after it, 82 km from the path. September 16, 2006.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -448 J/kg
- Surface CAPE
- 12 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
- 0-3 km lapse rate
- 4.8 K/km
The radar
The Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the touchdown began at 01:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:10 UTC | HAIL 1 | Marquette | Hamilton, NE | |
| 00:15 UTC | TSTM WND GST 60 | 13 S Lindsay | Platte, NE | |
| 00:30 UTC | TSTM WND DMG | Gresham | York, NE | MINOR STRUCTURAL DAMAGE TO FARM |
| 00:38 UTC | HAIL 1 | 3 W Rising City | Butler, NE | |
| 00:40 UTC | TSTM WND DMG | Gresham | York, NE | MINOR STRUCTURAL DAMAGE DONE TO FARM BUILDING |
| 00:40 UTC | TSTM WND DMG | 4 E Duncan | Platte, NE | CORN STALKS BEING BLOWN DOWN. WIND ESTIMATED AT 60 MPH. |
| 01:00 UTC | TSTM WND DMG | 8 S Rising City | Butler, NE | DAMAGE REPORTED IN A BARNYARD. RELAYED THROUGH EMERGENCY MANAGEMENT. |
| 01:05 UTC | TORNADO | Surprise | Butler, NE | MOBILE HOME DESTROYED. ROOF TORN OFF BAR. |
| 01:10 UTC | HAIL 1.75 | 3 W Rising City | Butler, NE | |
| 01:15 UTC | TSTM WND DMG | Shelby | Polk, NE | LARGE TREE BRANCHES DOWN IN TOWN, MUCH OF SHELBY IS WITHOUT POWER. |
| 01:15 UTC | HAIL 0.75 | David City | Butler, NE | |
| 01:30 UTC | HAIL 1.25 | Waco | York, NE | HAIL LASTED FOR THREE MINUTES. |
| 01:35 UTC | TSTM WND DMG | Utica | Seward, NE | POWER LINES BLOWN DOWN. WINDS ESTIMATED UP TO 60 MPH. |
| 02:05 UTC | HAIL 1.25 | 3 Se Brainard | Butler, NE | |
| 02:17 UTC | HAIL 1.25 | 4 N Valparaiso | Saunders, NE | |
| 03:10 UTC | HAIL 0.75 | 3 S Rising City | Butler, NE | ALSO 3.30 INCHES OF MEASURED RAINFALL. |
| 03:55 UTC | HAIL 0.75 | Prague | Saunders, NE |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of September 15, 2006
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 15 | 5:30 PM CDT | F0 | Buffalo, NE | 0.1 | 25 | $40,000 | ||
| September 15 | 7:24 PM EDT | F0 | Polk, FL | 0.7 | 50 | |||
| September 15 | 8:17 PM CDT | F0 | Clark, KS | 0.6 | 20 | |||
| September 15 | 10:54 PM CDT | F0 | Kiowa, KS | 0.3 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.